Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 90, NWS San Angelo, TX

May 10, 2021Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 10, 2021, 6:50 PM CDT for Brown County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2021, 6:50 PM CDT (23:50 UTC)
Expired
May 10, 2021, 7:30 PM CDT
In force
40 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 101 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:50 PM CDTHAIL 1.758 S Brownwood, TXHAIL UP TO GOLF BALL SIZE ALONG US-377 ON COUNTY ROAD 233.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS54 KSJT 102350
SVRSJT
TXC049-110030-
/O.NEW.KSJT.SV.W.0090.210510T2350Z-210511T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
650 PM CDT Mon May 10 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Central Brown County in west central Texas...

* Until 730 PM CDT.

* At 650 PM CDT, a severe thunderstorm was located near Camp Bowie,
  or near Brownwood, moving northeast at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Brownwood around 655 PM CDT.
  Camp Bowie around 700 PM CDT.
  Early and Zephyr around 710 PM CDT.
  Blanket around 725 PM CDT.

Other locations impacted by this severe thunderstorm include Indian
Creek and Owens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3150 9899 3161 9916 3199 9887 3173 9869
TIME...MOT...LOC 2350Z 219DEG 29KT 3161 9902 

HAIL...1.25IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:26 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 10, 2:26 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
226 PM CDT Mon May 10 2021

...New SHORT TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 221 PM CDT Mon May 10 2021

The cold front had moved south of the the southern Crockett...
Sutton...Kimble county lines at 2 PM CDT. Thunderstorms are expected
to develop along the front this afternoon and evening. Some storms
could become severe. Most should stay south of the San Angelo CWA.
However, isolated severe storms cannot be ruled out, especially if a
left hand mover moves northeast. The atmosphere was unstable to the
south. SBCAPES along the I-10 corridor were 1000 to 2500 J/KG but
increased over 3500 J/KG to the south of the cold front. Large hail
of 4 inches in diameter are possible. A severe thunderstorm watch
has been issued until 10 PM for Crockett, Schleicher, Sutton,
Kimble and Menard counties.

The rest of West Central Texas from the Big County into the Concho
Valley was under low clouds behind the cold front...and was much
more stable. However an upper shortwave will approach from the
northwest towards morning and will bring increasing lift to the
region. Thus...showers and thunderstorms will be increasing after 1
AM and especially Tuesday morning. A warm front will also be move in
during the morning hours. While shower and thunderstorms coverage
will be high Tuesday...severe storm coverage will be more
isolated. Highs will be in the 60s Tuesday in the Big Country with
70s south. Ozona and Sonora may hit 80.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 136 PM CDT Mon May 10 2021

A cold front will slowly move through the area Tuesday evening.
Showers and thunderstorms are possible along and behind the front.
In addition, gusty northeast winds and cooler temperatures will
filter in behind the front. Expect overnight lows in the 50s. Rain
chances will continue into Wednesday. Extensive cloud cover along
with the possibility of showers and thunderstorms, will help to
keep temperatures unseasonably cool. Expect highs in the low to
mid 60s for most locations. Rain chances will quickly diminish
Wednesday evening.

Expect generally dry conditions Thursday and Friday. Highs on
Thursday will be in the upper 60s to lower 70s, with highs on Friday
rebounding into the upper 70s to lower 80s.

On Saturday, models are indicating a weak upper level shortwave
trough tracking across the region, which may result in the
development of showers and thunderstorms along the dryline, to our
west. Some of this activity could move into our forecast area late in
the day, so have included slight chance PoPs Saturday afternoon and
evening.

An upper level low is forecast to be centered across across Southern
California Sunday morning. This low is then forecast to slowly track
east, across the Desert Southwest through Monday, then across the
Texas Panhandle late Monday into Tuesday. This feature has the
potential to result in increased rain chances early next week. There
continues to be quite a bit of uncertainty regarding the eventual
track and timing of this feature, so for now have kept PoPs in the
slight chance/chance category. Temperatures Sunday and Monday will
be near seasonal normals, with highs in the 80s and lows in the
60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Mon May 10 2021

Isolated thunderstorms possible near KSOA and KJCT mid afternoon
and evening. Otherwise MVFR stratus decreases to IFR this evening
and overnight. Thunderstorms possible near KSOA and KJCT mid
afternoon into late evening. Widespread showers and isolated
thunderstorms will be developing after midnight and continue to
increasing through daybreak Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  68  52  61 /  60  90  50  40
San Angelo 	 57  79  54  64 /  50  80  50  50
Junction 	 59  79  57  66 /  50  70  50  50
Brownwood 	 56  71  54  63 /  40  90  50  40
Sweetwater 	 54  68  51  60 /  60  80  50  50
Ozona      	 60  82  57  66 /  50  70  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....Daniels
AVIATION...04
Hazardous weather outlook, May 10, 2:43 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Mon May 10 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening generally south of an Ozona...Eldorado to Menard to
Mason line. The primary hazards will be large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms will be possible Tuesday and
Tuesday night. The main threat will be large hail and damaging
winds. Widespread showers and thunderstorms could also produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Local storm report, May 10, 6:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
627 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             8 SE MELVIN             31.11N 99.48W
05/10/2021  E1.75 INCH       MCCULLOCH          TX   PUBLIC

            UP TO GOLF BALL SIZE HAIL.

&&
Local storm report, May 10, 6:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 NNW BRADY             31.15N 99.34W
05/10/2021  E1.75 INCH       MCCULLOCH          TX   PUBLIC

            GOLF BALL SIZE HAIL JUST NORTH OF BRADY.

&&
Local storm report, May 10, 6:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             BRADY                   31.13N 99.34W
05/10/2021  E1.25 INCH       MCCULLOCH          TX   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED IN BRADY.

&&
Local storm report, May 10, 6:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 NNW MELVIN            31.22N 99.59W
05/10/2021  E1.75 INCH       MCCULLOCH          TX   PUBLIC

            GOLF BALL SIZE HAIL NOTED ON SOCIAL MEDIA
            FROM MELVIN.

&&
Special weather statement, May 10, 6:39 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
639 PM CDT Mon May 10 2021

TXZ140-110030-
Brown TX-
639 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 730 PM
CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookesmith, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Brownwood and Camp Bowie around 655 PM CDT.
  Early and Zephyr around 710 PM CDT.
  Blanket around 720 PM CDT.

Other locations impacted by this storm include Indian Creek and
Owens.

LAT...LON 3170 9867 3169 9875 3162 9878 3149 9903
      3153 9915 3158 9919 3198 9886
TIME...MOT...LOC 2339Z 226DEG 31KT 3156 9907
Local storm report, May 10, 6:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 WSW LOHN              31.31N 99.44W
05/10/2021  E1.50 INCH       MCCULLOCH          TX   PUBLIC

            HAIL BETWEEN HALF DOLLAR AND PING PONG BALL
            NEAR LOHN IN NORTHERN MCCULLOCH COUNTY.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:02 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba28 min
May 9, 7:30 PM CDTSevere Thunderstorm WarningSJTSan Saba45 min
May 9, 9:29 PM CDTSpecial Weather StatementSJTMason46 min
May 10, 4:38 PM CDTSpecial Weather StatementSJTKimble52 min
May 10, 4:46 PM CDTSevere Thunderstorm WarningSJTKimble59 min
May 10, 5:13 PM CDTSpecial Weather StatementSJTMcCulloch47 min
May 10, 5:18 PM CDTSevere Thunderstorm WarningSJTKimble, Menard57 min
May 10, 5:21 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch54 min
May 10, 5:51 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Mason, Menard24 min
May 10, 6:15 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba60 min
May 10, 6:39 PM CDTSpecial Weather StatementSJTBrown51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.